Healing is happening!

Saturday, November 2, 2013

 (photo source unknown)

Just this weekend, I was looking back at the photos over the past months..

..made me cry..

seeing our sweet, sickly little baby..

in so much pain, suffering and grief..

life spiraling into 3 extended hospital stays..

It's amazing how we were there only a couple of months ago.. 
that hellish week in May when we stopped all steroids 
- topical and iv -
against most every doctor's order and opinion in our lives at the time..
..so close to death..
as Isaiah was in renal failure by the beginning of August, 
and only TWO doctors 
would even consider that we could be right with this 
"Red Skin Syndrome" 
thing we were so desperately trying to get them to understand:

And now to be HERE on the first of November:

The days and nights have been so long and minute by minute it's been hard to see change, 
but yet when you look back,

EVERYTHING has changed.. 

We are no longer rocking a
"failure to thrive" baby..
unable to regulate his body temp..
oozing from every pore in his precious little body..
or sleeping in the recliner every single night..

and we could not be more 

Thankful to our Lord, first and foremost..
HE is our LIFE, our HOPE, our JOY and from HIM

Isaiah is GROWING and LAUGHING and PLAYING so much more these days..

such a BLESSING..

End of Aug and first part of September was a wonderful month for Isaiah..
More teeth came in (8 total between Aug/Sept) and his hair really came back in!

He was happy and content, more than I had ever seen him, especially since we started this topical steroid withdrawal journey.

We have been wrapping his limbs since we left Emory Atlanta and at this point still are. 
(Will update further about that with pics below in this post)

A precious local chiro offered her services and we saw her on Sept 13.
This was on the way to her office:

Our other child went to church that Sunday and came home with a cold. By Tues, she was very sick and feverish and I was desperately trying to keep Isaiah away from her, washing my hands and everything in the house like crazy.

Sweet baby kisses are too good to resist for Big Sister though..

By that following Thurs, he showed the same signs.. :(

Every time he has had a fever during the withdrawal, he has developed staph rash. That's why I am quite nutty when it comes to germs.. Have not gone anywhere in months..
 I assume it is the heat in and on his body and the openness of the lesions that he has had up to those points.
It must make the bacteria multiply on the skin..?

I know that internally, normally, a fever is a great thing..
But NOT during TSW for us..

Anyway, the crazy rash and itch developed on top of the cold, fever, congestion and cough.
We waited over a week and it was all lingering, with really no relief in sight for either of our children.

We decided after speaking with our Ped's nurse that we should bring both of them in to make sure it was not settling in their chests.

The next day was Saturday and they had a slot, but we could not see our regular doctor. Was not too pleased about that but definitely concerned about them both, so we took it. 

The on call doc decided that Isaiah needed a breathing treatment and after the look on my face and "Oh, no steroids!!" out of my mouth, tried to reassure me that it was non-steroidal and would just open him up to help him breathe.  

I immediately felt on the inside we should not do it, but after the reassurance of the doctor, went ahead.

I am sure that most regular people would have been fine, 
BUT with the medicinal allergies in our family, I again, should have gone with my gut.

This is our sweet man 4 hours later that evening:
total adverse reaction to Albuterol.

Full body allergic rash, on top of the staph, cold and everything else.

Absolutely AWFUL..

Screamed and screamed.. looked like the skin was melting off his face within a few hours.

Back to the recliner we went for the next week and a half.

MISERABLE was an understatement for how he felt and I was having flashbacks from 3 months earlier! 

My sweet, sweet man.... :(

I have seriously lost faith in modern medicine..
The rashes persisted and the itch was unbearable.
At that point we were still doing Bactroban antibiotic ointment all over mixed with Vaseline - under the wraps as well - but I know he was becoming immune to it and the over-use was not good.
(2015 Update: The OVERUSE of Bactroban caused a resistant bacterial infection. Do not overuse antibiotics! Even topical ccan cause serious issues!)
I really disliked using the Vaseline too..

Petroleum -- yack!

Not wanting to have to do an oral antibiotic, but felt at a loss because he really was not comfortable or doing any better,
we wanted to get the same one he had at Emory which 
was Oxacillin - because he did really well on it there. 
Tried to get that called in by our doctor but he was not familiar with it, and we then found out it was an IV only type of antibiotic.

What to do..?

I knew that the horrible cold just had to wrap itself up and glad it was not in his chest, but I had to do something with the out of control staph/rash.

In the beginning of TSW, we used a teaspoon of bleach in the baby bath when the ooze was really bad.
..So out comes the bleach bottle again..
We decided to stop all other antibiotic ointments,
and began making cream again for him, 
as we did in the beginning of TSW.
(2014 UPDATE - we are no longer using bleach! Now Bragg's ACV and Dead Sea Salt!! All natural and much easier on my mind - and his body, I am sure! We have gone all natural with all of Isaiah's treatments now and have had wonderful results 
- please see 2014 posts..  
We also use our Lemongrass and Zinc balms mixed together now under his wraps and all over his whole body.. 
Helps so much!
Many in the ITSAN forum and the TSW groups now use our balms too! Our Etsy shop: www.thehomeapothecary.etsy.com 
We also use Sovereign Silver now..
 Topically and orally for all infections.. 
Isaiah has been Rx med/abx FREE since Jan of 2014!)

After a week and a half passed (a week of 1/2 teaspoons of bleach daily), the rash started to go away and he got more comfortable again. 
It was almost the 15th of October and he started feeling the best he had in weeks.

I have noticed though, that because of the itch of last month with the rash, he has rubbed a lot of the fuzzy hair off around his hairline and ears. I am sure it will be growing back in soon.
His skin is doing incredible - best it's been.


(I am not a medical professional so please seek your own medical advise with a supportive Doctor)

This is our daily routine:

(always and about everything - giving thanks to our Lord!)

3 baths a day (30 min soaks - no soaps yet of any kind):

We use this entire bowl of our balms daily with the three baths:

We use gauze wraps of two different sizes, smaller width ones for the arms:

We cover him head to toe in thick balm and begin wrapping and taping each limb - the wraps stay dry except for the balm on them and have helped SO MUCH with itch throughout the withdrawal..
the cream keeps them from sticking to any lesions:

At this point we are using two trash bags full of wraps every 2.5 weeks. I wish we could use something washable, as it would save us so much money and be far less wasteful afterwards, but have found that the different emollients we have used would tear up our washer and dryer if we even tried.. 
They get coated now with balm and I have to wipe our washer out often, just from his onesies. 


As for medications, he takes oral Wal-Dryl daily 
(we were told by our nurse for his age he could have 2.5 mls but we only give half that each dose) every 6 hours as needed..
Wal-Dryl is the Walgreens dye-free version of oral Benadryl

I have noticed when he rubs and itches his eyes, if I put drops in, he does so much better and it relieves the itch. 
Similisan homeopathic drops is what we use and give him 4 to 5 drops in each eye after each bath:

 I also read where Vitamin C is a natural antihistamine, and I know it's good to take during this season anyway, so I started high doses daily about 3 weeks ago..
he takes 2 tablets daily at bath times (3xs a day), which dissolve in his mouth:

He is also on Klaire Labs probiotics two times a day, am and pm - I purchase the capsules, break apart and mix with water to give him in a 5ml dispenser:


from you beautiful people has been wonderful.
So many of you reached out to us with your words of hope and the prayers and cards that have been sent brought tears to my eyes.

They have been such a breath of fresh air and each and every one of you are appreciated and loved by our family.

When you look around this world, so much looks broken and unmendable but love transcends even in the darkest seasons and situations. 

I have noticed too, that LIGHT shines the brightest in the 
pitch black. 

And no matter how dark, God has ALWAYS been right by our side.


We have paid off many of the hospital bills! Another HUGE blessing! 

Thank you for taking the time to visit our blog and share our story with others.

Spreading the word will help save other souls from sinking in the pit of despair as we were only a few months ago.

Please visit the website
for information on 
Red Skin Syndrome
Topical Steroid Addiction
Topical Steroid Withdrawal
Steroid Induced Eczema

also ITSAN also has a fantastic forum now
please visit it as well:

There is HOPE and HEALING!
..never give up..
Proudly designed by Mlekoshi playground